Alert archive / Alabama / Flash Flood Warnings in 2003

Flash Flood Warning 35, NWS Huntsville, AL

June 17, 2003Colbert County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jun 17, 2003, 2:10 PM CDT for Colbert County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2003, 2:10 PM CDT (19:10 UTC)
Expired
Jun 17, 2003, 5:00 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Colbert County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 171911
FFWHUN
ALC033-172200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
210 PM CDT TUE JUN 17 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COLBERT COUNTY IN NORTHWEST ALABAMA

* UNTIL 5 PM CDT

* AT 206 PM CDT...WEATHER SERVICE RADAR DETECTED THUNDERSTORMS 
  PRODUCING VERY HEAVY RAINFALL 3 MILES SOUTH OF TUSCUMBIA... 
  SHOWING LITTLE MOVEMENT. DOPPLER RADAR HAS ESTIMATED OVER 2
  INCHES IN ONE HALF HOUR HAS FALLEN NEAR TUSCUMBIA. 

* SOME LOCATIONS AFFECTED INCLUDE...
  CHEROKEE...LEIGHTON...LITTLEVILLE...MUSCLE SHOALS...
  SHEFFIELD AND TUSCUMBIA

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.


LAT...LON 3485 8796 3473 8784 3473 8778 3477 8771
          3482 8753 3479 8745 3466 8747 3458 8755
          3459 8812 3489 8808

$$ 
RSB
2 follow-up statements
000 
WGUS74 KHUN 172121
FFSHUN
ALC033-172200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
420 PM CDT TUE JUN 17 2003

...A FLASH FLOOD WARNING CONTINUES FOR COLBERT COUNTY UNTIL 5 PM 
CDT...

AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAINFALL CONTINUING OVER MUCH OF COLBERT COUNTY. RADAR 
AND SATELLITE HAS ESTIMATED FROM 2 TO 4 INCHES OF RAIN HAS FALLEN 
OVER THE AREA SINCE 2 PM. MORE RAINS FROM SLOW MOVING THUNDERSTORMS 
CONTINUED TO CREATE FLOODING PROBLEMS ACROSS THE AFFECTED REGION. 
 
SOME CITIES AFFECTED THROUGH 5 PM CDT INCLUDE...
   TUSCUMBIA... SHEFFIELD...AND SURROUNDING LOCATIONS.

LOCAL LAW ENFORCEMENT REPORTED MANY ROADS IN THE TUSCUMBIA AREA OF 
COLBERT COUNTY WERE FLOODED. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OF OCCURRING. 
IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO 
ESCAPE FLOOD WATERS. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED IMMEDIATELY.

LAT...LON 3474 8811 3488 8809 3491 8803 3488 8796
          3482 8795 3473 8781 3481 8760 3481 8748
          3476 8742 3465 8746 3458 8753 3458 8779
          3459 8812

$$ 
RSB
000 
WGUS74 KHUN 172201
FFSHUN
ALC033-172215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 PM CDT TUE JUN 17 2003

...THE FLASH FLOOD WARNING FOR COLBERT COUNTY IS BEING ALLOWED TO 
EXPIRE...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT HEAVY RAINFALL WAS ENDING ACROSS THE WARNED AREA...AND THE 
FLOOD THREAT WAS DIMINISHING. THUS THE FLASH FLOOD WARNING IS BEING 
ALLOWED TO EXPIRE.

STAY TUNED TO NOAA WEATHER RADIO...OR TO YOUR FAVORITE LOCAL MEDIA 
FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3481 8748 3458 8752 3459 8812 3486 8809
          3474 8782

$$ 

JE/23

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 9:45 AM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 17, 9:45 AM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
945 AM CDT TUE JUN 17 2003

SKIES ONLY PARTLY CLOUDY THIS MORNING...MORNING SKIES CLEARED MUCH
EARLIER THAN THE PAST COUPLE OF DAYS. THIS SHOULD LEAD TO A DAY AS
WARM...MAYBE WARMER...THAN YESTERDAY. AS A RESULT...THE ERN COUNTIES
MIGHT TOP 90 IN A FEW SPOTS THIS AFTERNOON. WILL MONITOR THROUGH
NOON FOR NEED TO RAISE TODAYS MAXES. OTHERWISE...STORMS SHOULD BE
ABLE TO FIRE THIS AFTERNOON OFF OLD BOUNDARIES FROM YESTERDAYS
ACTIVITY. NO UPDATES FOR NOW.

.HUN...NONE.

JE/23
Hazardous weather outlook, Jun 17, 12:58 PM CDT, 1 hour 12 minutes before
ALZ001>010-016-181000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1258 PM CDT TUE JUN 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE OVER THE TENNESSEE
VALLEY THROUGH TONIGHT.  THESE CONDITIONS WILL BE CONDUCIVE FOR THE
FORMATION OF SHOWERS AND THUNDERSTORMS AFTERNOON AND EVENING HOURS.
THE MOST FAVORABLE TIME FOR THE DEVELOPMENT OF CONVECTION WILL BE
THIS AFTERNOON THROUGH THE MID EVENING HOURS.

THE PRIMARY THREAT FROM THE STRONGER STORMS WILL BE LOCALLY HEAVY
RAINS EXCEEDING ONE INCH PER HOUR...HAIL TO THE SIZE OF PEAS...AND
WIND GUSTS TO 50 MPH.  VERY HEAVY RAINFALL COULD CAUSE LOCALIZED
FLOODING OF FLOOD PRONE AREAS THIS AFTERNOON AND EVENING.  ONE OR TWO
OF THE STORMS MAY BRIEFLY BECOME SEVERE...PRODUCING WIND GUSTS TO 65
MPH.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CONDITIONS WILL REMAIN FAVORABLE FOR MORE SHOWERS AND THUNDERSTORMS
ACROSS THE TENNESSEE VALLEY...AS DISTURBANCES CONTINUE TO MOVE ACROSS
THIS MOISTURE RICH AREA.  SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
EACH DAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS...WITH
THE MAIN THREAT BEING HEAVY RAIN AND GUSTY WINDS.

CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

RSB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:51 PM CDTSevere Thunderstorm WarningHUNDeKalb39 min
Jun 16, 8:30 PM CDTSevere Thunderstorm WarningHUNDeKalb15 min
Jun 17, 3:24 PM CDTSevere Thunderstorm WarningHUNMarshall36 min
Jun 17, 3:32 PM CDTFlash Flood WarningHUNDeKalb3 hr
Jun 17, 3:44 PM CDTSevere Thunderstorm WarningHUNFranklin46 min
Jun 17, 4:10 PM CDTFlash Flood WarningHUNFranklin3 hr
Jun 17, 5:04 PM CDTFlash Flood WarningHUNJackson3 hr

Nearby

Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.